Format

Send to

Choose Destination
Ann Intern Med. 2003 May 20;138(10):807-11.

Case reports of heart failure after therapy with a tumor necrosis factor antagonist.

Author information

1
Division of Epidemiology, Center for Biologics Evaluation and Research, U.S. Food and Drug Administration, Rockville, Maryland 20852, USA. kwon@cber.fda.gov

Abstract

BACKGROUND:

Etanercept and infliximab are U.S. Food and Drug Administration-approved tumor necrosis factor (TNF) antagonists.

OBJECTIVE:

To describe adverse event reports of heart failure after TNF antagonist therapy.

DESIGN:

Case series.

SETTING:

The U.S. Food and Drug Administration's MedWatch program.

PATIENTS:

47 patients who developed new or worsening heart failure during TNF antagonist therapy.

MEASUREMENTS:

Clinical and laboratory reports.

RESULTS:

After TNF antagonist therapy, 38 patients developed new-onset heart failure and 9 patients experienced heart failure exacerbation. Of the 38 patients with new-onset heart failure, 19 (50%) had no identifiable risk factors. Ten patients younger than 50 years of age developed new-onset heart failure after receiving TNF antagonists. After TNF antagonist therapy was discontinued and heart failure therapy was started in these 10 patients, 3 had complete resolution of heart failure, 6 improved, and 1 died.

CONCLUSION:

In a fraction of patients, TNF antagonists might induce new-onset heart failure or exacerbate existing disease.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center